View Full Version : Pyridium or uristat on a regular basis ? I need something
11-11-2007, 04:53 AM
:help: My dr. only gave me three days of pyridium with 2 refills and said take it for three days then three off. DUH! I have pain everyday, :help: my question is what happens if you dare take it longer? I can't go through the pain without it.:pray: I am also taking prelief and watching what I eat, etc. I will go crazy without something. I will also try the baking soda. :help:
WHAT DO YOU DO WHEN YOUR BLADDER IS IN CONSTANT PAIN? I have been to the urologist and had the cysto. Now he acts like he 's done with me. :help: :pray: This is so ridiculous to let us suffer. And today is my birthday, :toilet::bonk::headbang:
I am so sorry to hear that you are not feeling well on your Birthday. I am sorry that I can not answer you questions about pyridium. I did try it but it never helped my symptoms so I did not continure to use it. Hopefully someone else can answer you questions abour using pyridium long term. Did your doctor prescribe anything else to help with your pain? I have found Elavil to be helpful and, although I have not tried it yet, others have found Atarax to be helpful. I hope that you will be feeling better soon...Linda
11-11-2007, 08:01 AM
My dr gives me 30, 200 mg tabs a month...I don't take more than one a day and sometimes not at all, if I'm not having burning/frequency symptoms. I asked my pharmacist about the restrictions on pyridium, and he said it can crystallize in your liver, but the way that I take it he said was ok. I would talk to a reputable pharmacist and see what he says and also your doctor. If your dr doesn't want to Rx more for you but you feel comfortable with what the pharmacist says (if he says it's ok, of course), you can buy more over the counter as Uristat or AZO Standard, and try to use it sparingly, like I do. I also use cold packs on my stomach and between my legs and heating pad on my back...lifesavers...
Anyway...I did take pyridium round the clock for an entire month after my hydro, as prescribed by my uro, and I'm still standing. Best wishes.:)
11-11-2007, 08:10 AM
PS...it does sound like you do need some other form of pain relief as well...most uros are unwilling to prescribe pain meds...I've had much luck with my gyn, some luck with my GP, and I do now have a pain specialist, for the stronger pain med that my gyn won't prescribe. The strongest med my gyn will Rx is Tylenol 3, but it is VERY effective for my mild-mod pain. Others get great relief from Ultram, from what I've read here on the board, and one of your drs may be more willing to Rx that since it is non-narcotic. Best wishes
11-11-2007, 10:16 AM
I take AZO Standard as needed per my DR. I also checked with my pharmacist to make sure long term use is OK.
Having said that, I just recently found Cystex and decided to give it a try. I get better relief from that than I do AZO so I've made the switch.
11-11-2007, 10:52 AM
My doctor gives me 9 Pyridium a month. I take Urelle much more often though. He gives me 30 of those a month. I take Urelle when ever my PFD gets my bladder involoved and Pyridium for an all out flare.
I agree you need more pain relief. My doctor gives me Vicoden. I can take 1 day or even 1/2 if I need it for pain. It just works better and faster than motrin does. I'm one of the lucky ones though that has a doctor who understands I cannot tolerate any pain!
11-11-2007, 07:28 PM
All I can tell you is what my doctor told me and talk about my experience. You may have other reasons why your physician told you to take the pyridium 3 days on 3 off. Pyridium can cause liver damage if taken around the clock long-term. Maybe your labs showed something, or maybe you take another medication that can damage your liver so he is being cautious. I don't know.
I use the OTC version of pyridium which is a lower dose (95 mg). AZO Standard and Uristat are the brand names but the pharmacies usually have their own brand (Walgreen and CVS do at least). It is nice to know it is widely available because I travel a lot. It lowers my stress just knowing it is there. At this point in my post I will call it all pyridium, since that is how we all know it. ;-)
If I take pyridium more than three days in a row it stops working and sometimes can even make things seem worse. Not sure why. That's just what happens to me. So, I take one 95 mg tablet most nights of the week, skipping about every fourth night. Does that make sense? I rarely take it during the day, but I carry it with me all the time anyway in case I need it.
I do use it when flying or when attending an event that I know I don't want to have to leave. I usually take it before church, before a movie, or if I know I am going to be in a car for a length of time and I am unsure about bathroom stops. It just makes me more comfortable. If I take it late enough in the day I won't take it at night.
If it doesn't work at all, I know I need to see the doctor. I likely have a UTI.
Like I said, maybe your doctor has a very good reason for you to meter it out that way. It is worth asking, though.
I sure hope you feel better soon........
11-11-2007, 07:59 PM
My doctor gave me a prescription for Pyridium and said I could use it every day, but I had the same problem that Julie notes, if I took it for more than 2-3 days in a row it lost its effectiveness. Pyridium makes me really nauseous, and even the nausea would go away after a couple of days. I found that I tolerated Urised better, but it caused stinging, which was better than the constant pain, but not that pleasant! I found that if I could make it through a few days without any of the bladder analgesics they'd work for me again for a day or two. I spent a lot of time in hot baths and with my "bed buddy" (microwavable heating bag), drinking a ton of water, using baking soda, etc. to get me through the days when the pyridium/urised weren't useful.
My doctor also gave me both Vicodin and Ultram, but neither helped the pain much -- the Vicodin made me not care so much about the pain, but the Ultram made me really loopy and also caused some retention, which was maddening.
There is a happy ending here, however! I started on Elavil in October 2006, eventually going all the way up to 75 mg/day. By January I was feeling good almost all the time, and eventually became flare-free. I've been lowering my Elavil dose and I'm down to 25 mg/day and still feeling great. So, if that is an option for you, you might want to talk to your doctor about it. It has truly given me my life back. Of course, I gained back the 20 lbs I lost while feeling so nauseous all the time with the pyridium, but it's a fair exchange, I'm so happy to be feeling so much better! Good luck, I'm sure you'll get there too!
(p.s. my birthday this year (in September) was soooo much better than last year, I hope you'll be able to say the same next year!)
Powered by vBulletin® Version 4.2.0 Copyright © 2017 vBulletin Solutions, Inc. All rights reserved.